Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 9, 2003, 4:11 PM MDT for Custer County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 9, 2003, 5:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Custer County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 092211 SVRUNR SDC033-092300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 411 PM MDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 500 PM MDT * AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRINGLE...OR ABOUT 11 MILES SOUTH OF CUSTER...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARGYLE AROUND 415 PM MDT... WIND CAVE HEADQUARTERS AROUND 425 PM MDT... HAIL TO THE SIZE OF NICKLES IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 4372 10355 4361 10375 4349 10366 4349 10324 $$ P. MURPHY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SAT AUG 9 2003
LATEST SFC ANALYSIS PLACES FRONT FM KCDR TO N OF KSFD. KUDX RADAR
INDC INCREASING TSTMS ALONG THIS BOUNDARY. ISOLD TSTMS OVER BLACK
HILLS AS WELL.
WITH INCREASING CONVECTION IN WATCH BOX WILL KEEP THIS SHORT AND
SIMPLE. 12Z MODELS INITIALIZE WELL AND SHOW DECENT AGREEMENT OVER
NRN PLAINS. UPPER S/WV MOVING ACROSS DAKOTAS WITH ATTENDANT SFC LOW
OVER SW SD. WITH DEEP MOISTURE AND CAPES NEAR 2000 J/KG OVER S CENT
SD AND MODERATE LOW LEVEL SHEAR...WILL SEE CONTINUED CONVECTIVE
ACTIVITY AND SOME SVR STORMS THIS EVE. TO THE WEST WILL SEE ISOLD
TSTMS TIED TO TOPOGRAPHY OF BLACK HILLS. SOME CONVECTION MAY COME
OFF THE BIG HORNS SPREADING DRY THUNDERSTORMS OVER PORTIONS OF NE WY
THIS EVE.
AFTER TONIGHT UPPER RIDGE BUILDS AND DRIER AIR MOVES IN. WILL SEE
DRY CONDITIONS PREVAIL AS TEMPS WARM INTO THE MID AND UPPER 90S.
SOME ISOLD HIGH BASED CONVECTION IS POSSIBLE AS OROGRAPHIC EFFECTS
MANAGE TO BREAK THE CAP. AFTER MONDAY...RIDGE REALLY DOMINATES AND
WILL SEE NO POPS UNTIL LATE FRIDAY AND SATURDAY AS DEEP CLOSED LOW
MOVES OUT OF THE NW U.S. AND ACROSS NRN ROCKIES.
MODEL GUIDANCE SHOWING GOOD AGREEMENT AND LOOKS REASONABLE.
.UNR...SVR TSTM WATCH UNTIL 6 PM MDT FOR SOUTH CENT SD.
RED FLAG WARNING TODAY FOR DRY LIGHTNING AND LOW RELATIVE
HUMIDITIES OVER NORTHEASTERN WYOMING INCLUDING FIRE WEATHER
ZONES 297N 297S 298 299.
99Hazardous weather outlook, Aug 9, 6:35 AM MDT, 9 hours 36 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 635 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS GREATER THAN 60 MPH...ESPECIALLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL IS ALSO POSSIBLE OVER THE SOUTH DAKOTA PLAINS WHERE BETTER LOW LEVEL MOISTURE WILL BE IN PLACE. STORMS WILL DEVELOP THIS THIS MORNING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE ROCKIES. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSIFY THIS AFTERNOON AND EVENING OVER THE SOUTH DAKOTA PLAINS. STORMS ARE EXPECTED TO GRADUALLY COME TO AN END BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO NEAR 100. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY THROUGH TUESDAY...MAINLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Local storm report, Aug 9, 2:22 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM CUSTER SD 1.75 INCH HAIL
08/09/03 CUSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0110 PM CUSTER SD 1 INCH HAIL
08/09/03 CUSTER REPORTED BY PUBLIC.
EVENT DURATION 30
MINUTES. PEA TO QUARTER
SIZE HAIL FOR ONE HALF
HOUR.Local storm report, Aug 9, 3:17 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 10 N WITTEN SD .88 INCH HAIL
08/09/03 TRIPP REPORTED BY PUBLIC.
0245 PM 10 N WITTEN SD WIND DAMAGE
08/09/03 TRIPP REPORTED BY PUBLIC.
NUMEROUS GREATER THAN 6
INCH TREE BRANCHES DOWN.
0250 PM 9 N WITTEN SD WIND DAMAGE
08/09/03 TRIPP REPORTED BY PUBLIC.
SEVERAL TREE BRANCHES
DOWN. WIND ESTIMATED AT
70 MPH OR MORE.Local storm report, Aug 9, 3:51 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM WINNER ARPT SD 62 MPH TSTM GUST
08/09/03 TRIPP
0342 PM WINNER ARPT SD 66 MPH TSTM GUST
08/09/03 TRIPPThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 44 min |
| Aug 9, 1:10 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 65 min |
| Aug 9, 2:29 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 61 min |
| Aug 9, 3:24 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 51 min |
| Aug 9, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 60 min |
| Aug 9, 3:35 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 40 min |
| Aug 9, 4:15 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 60 min |
| Aug 9, 5:44 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.